Nevirapine-induced Stevens-Johnson syndrome from a tertiary care hospital in Central India

Vandana Badar, Swapnil Deshmukh, Dharmendra Mishra, Sangita Chaudhari

Abstract


A 42 year old man, a known case of AIDS receiving antiretroviral therapy – stavudine, lamivudine, and nevirapine since 4 weeks, was admitted with erythematous rash, with blisters, and abnormal liver function test. A diagnosis of Steven-Johnson syndrome was made excluding other opportunistic infection and differential diagnosis. Nevirapine was discontinued until the patient recovered. After recovery patient was started with stavudine, lamivudine, and efavirenz treatment without re-challenge with nevirapine.


Keywords


Nevirapine, Stevens-Johnson syndrome, Antiretroviral therapy

Full Text:

PDF

References


Tripathi KD. Antiviral drugs. In: Tripathi KM, editors. Essentials of Medical Pharmacology. 7th Edition, Chapter 58, Section 12. New Delhi: Jaypee Publication; 2013: 808-9.

Breathnach SM, Smith CH, Chalmers RJG, Hay RJ. Systemic therapy. Antiviral drugs. In: Breathnach S, Cox N, Griffith C, editors. Rook's Textbook of Dermatology. 8th Edition. Oxford: Blackwell Science; 2010: 74.50.

Monosuthi W, Sungkanuparph S, Tansuphasewadikul S, Inthong Y, Prasithsirikul W, Chottanapund S, et al. Incidence and risk factors of nevirapine associated skin rashes among HIV infected patients with CD4 count <250 cells/mm3. Int J STD AIDS. 2007;18(11):782-6. [DOI via Crossref]

Tripathi KD. Antiviral drugs. In: Tripathi KM, editors. Essentials of Medical Pharmacology. 7th Edition, Chapter 58, Section 12. New Delhi: Jaypee Publication; 2013: 806.

Warren KJ, Boxwell DY, Drolet BA. Nevirapine associated Steven Johnson syndrome. Lancet. 1998;351:567. [DOI via Crossref]

Bersoff-Matcha SJ, Miller WC, Aberg JA, van Der Horst C, Hamrick HJ Jr, Powderly WG, et al. Sex differences in nevirapine rash. Clin Infect Dis. 2001;32(1):124-9. [DOI via Crossref]

Wit FW, Kesselring AM, Gras I, Richter C, van der Ende ME, Brinkman K, et al. Discontinuation of nevirapine because of hypersensitivity reactions in patients with prior treatment experience compared with treatment naïve patients. The ATAENA cohort study. Clin Infect Dis. 2008;46(6):933-40. [DOI via Crossref]

Mason AR, Cortes GY, Pollack RB. Nevirapine induced Steven Johnson Syndrome in a pediatric patient. Pediatr Dermatol. 2008;25(1):128-9. [DOI via Crossref]

Metry DW, Lahart CJ, Farmer KL, Hebert AA. Steven Johnson Syndrome caused by the antiretroviral drugs: Nevirapine. J Am Acad Dermatol. 2001;44:354-7. [DOI via Crossref]

Wit FW, Weverling GJ, Weel J, Jurians S, Lange JM. Incidence of and risk factors for severe hepatotoxicity associated with antiretroviral combination therapy. J Infect Dis. 2002;186:23-31. [DOI via Crossref]

The use of WHO-UMC system for standerdised case causalty assessment Uppsala: The Uppsala Monitoring Centre. S-8-2010. Available from: http/www.who-umc.org/graphics/4409.pdf.

Wirima JJ, Harris AD. Steven Johnson Syndrome during antituberculosis chemotherapy in HIV seropositive patients: Report on six cases. East Afr Med J. 1991;68(1):64-6.